Hail, Henry
- When
- March 31, 3:00 PM CST
- Where
- Henry County, 0.52 mi E of Atkinson
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -90.010
Law enforcement estimated hail the size of pennies.
A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois. These frontal boundaries triggered thunderstorms, and with sufficient low level wind shear, allowed for many to rotate. Most of the thunderstorms produced large hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT SAT MAR 31 2007 .SYNOPSIS... STRONG SURFACE LOW WAS JUST WEST OF OMA AT 19Z WITH WARM FRONT EXTENDING EAST ROUGHLY ALONG I-80. SOUTH OF THIS BOUNDARY... TEMPERATURES HAD RISEN INTO LOWER 70S IN DVN CWA WITH DEWPOINTS IN 60S. TO NORTH...TEMPS WERE IN UPPER 50S TO LOW 60S WITH BRISK E-SE WINDS. WV IMAGERY INDICATED UPPER LEVEL LOW JUST S-SW OF SURFACE POSITION IN SW NEB WITH STRONG DRY PUNCH AND 90 KT UPPER JET LIFTING OUT OF CENTRAL PLAINS. WIDESPREAD THUNDERSTORMS WERE OCCURRING NEAR THE CYCLONE AND IN WARM SECTOR TO ITS SE WITH FEW WEAKER SHOWERS ALONG ELEVATED WARM FRONT TO NORTH INTO SE WI. && .SHORT TERM...TONIGHT THROUGH SUNDAY... WITH SEVERE WEATHER ON-GOING AND TORNADO WATCH IN PLACE...LIMITED DISCUSSION THIS AFTERNOON. BEST SHORT TERM SEVERE POTENTIAL TO BE GREATEST WEST OF HIGHWAY 218 THROUGH LATE AFTERNOON WITH TORNADIC POTENTIAL AT THIS TIME LOOKING GREATEST ALONG WARM FRONT WEST OF IOWA CITY TO CEDAR RAPIDS LINE. IN THIS AREA...BREAKS OF SUNSHINE HAVE MAXIMIZED LOW LEVEL INSTABILITY. ALSO STORM RELATIVE HELICITY AND LOW LEVEL CONVERGENT FLOW STRONGEST AT THIS TIME. SEVERE RISK PHASES TO MORE LINEAR MODE AS NORTH TO SOUTH COLD FRONT ACROSS WESTERN MO LIFTS NORTHEAST UNDER UPPER DRY SLOT FOR SEVERE WIND POTENTIAL ALONG MS RIVER AND EASTWARD INTO EVENING. STRONG WINDS AT SURFACE NOTED BEHIND THE COLD FRONT TO CONTINUE ACROSS CWA TONIGHT WITH POTENTIAL FOR BRIEF GUSTS OVER 40 MPH THIS EVENING. SUNDAY...SURFACE LOW LIFTS INTO NORTHERN WI...LEAVING COOLER SHOWERY WEATHER WITH BRISK WINDS ACROSS CWA. TEMPERATURES KEPT AT LOW END OF GUIDANCE WITH 50S NORTH TO AROUND 60 SOUTH. .LONG TERM...MONDAY THROUGH SATURDAY.... TEMPERATURES TO RECOVER BRIEFLY EARLY IN WEEK...THEN PATTERN SHIFT TO BRING RETURN OF MORE EARLY TYPICAL SPRINGLIKE TEMPERATURES AND EVEN POTENTIAL FOR A FEW SNOWFLAKES MID WEEK. PATTERN SHIFT TO OCCUR AS DEEPENING UPPER LOW PASSES NORTH INTO GREAT LAKES WED AMPLIFIES UPPER PATTERN TO NW FLOW LATE WEEK WITH H8 TEMPERATURES PLUNGING TO BELOW 10 DEG C MID WEEK. NO SIGNIFICANT CHANGES TO FORECAST WITH DECENT CONTINUITY AND AGREEMENT IN MEDIUM RANGE MODELS. DAY 7...SATURDAY BROUGHT IN DRY FOR NOW...BUT PRECIP MAY NEED TO BE ADDED AS 12Z RUNS NOW SUGGESTING UPPER LOW AND SURFACE COLD FRONT DIVING SE OUT OF CANADA AFTERNOON INTO SAT NIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1056 AM CDT SAT MAR 31 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1056 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND ISOLATED TORNADOES. NORTHEAST OF THIS AREA THERE WILL BE A RISK OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS. THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES OF THUNDERSTORMS AND SHOWERS. CURRENT INDICATIONS ARE SOME OF THE STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. 08/NICHOLS/DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LADORA 41.76N 92.19W
03/31/2007 E0.25 INCH IOWA IA LAW ENFORCEMENT
SHERIFFS DEPARTMENT RELAYED REPORT OF PEA SIZE HAIL IN
LADORA. SPOTTER LSO REPORTED A WALL CLOUD SOUTH OF
LADORA.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL MILLERSBURG 41.57N 92.16W
03/31/2007 E1.00 INCH IOWA IA LAW ENFORCEMENT
SHERIFFS DEPARTMENT RELAYED REPORT OF QUARTER SIZE HAIL
IN MILLERSBURG.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL FAIRFIELD 41.01N 91.97W
03/31/2007 M0.25 INCH JEFFERSON IA TRAINED SPOTTER
PEA SIZE HAIL JUST ENDED. LASTED 4 MINUTES.
&&
JH2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT SAT MAR 31 2007 MOZ010-312300- CLARK- INCLUDING THE CITY OF...KAHOKA 352 PM CDT SAT MAR 31 2007 ...STRONG THUNDERSTORM MOVING INTO CLARK COUNTY MISSOURI... AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM THAT WILL MOVE ACROSS CLARK COUNTY THROUGH 430 PM. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. WOLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL MARENGO 41.80N 92.07W
03/31/2007 E0.88 INCH IOWA IA TRAINED SPOTTER
ALSO REPORTED ESTIMATED 50 TO 60 MPH WINDS.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL MARENGO 41.80N 92.07W
03/31/2007 M0.25 INCH IOWA IA CO-OP OBSERVER
OBSERVER ALSO REPORTED HEAVY RAIN AND STRONG WINDS.
&&
MIKEZThe Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Law enforcement estimated hail the size of pennies.
A spotter estimated wind gusts to 60 mph blew the door off a machine shed.
Sheriffs department reported at least one power pole blown down just north of Aledo, and numerous small branches down around the Aledo area.
A spotter estimated wind gusts to 60 mph.
A spotter reported hail the size of quarters.
Law enforcement reported trees down across a road 1N Savanna.
Sheriffs department reported many large trees down, some blocking roads in the Galena area.
Sheriffs department reported many trees down, some blocking roads in the Elizabeth area.
Sheriffs department reported many trees down, some blocking roads in the Woodbine area.
A spotter estimated wind gusts to 67 mph.
Sheriffs department reported several power lines down along with some smaller branches in the Hennepin area.
Sheriffs department reported a tree down across the Tiskilwa Bottoms Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20538, 20547, 20542, 20548, 20539, 20543, 20544, 20675, 20676, 20549, 20545, 20546.